Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Have dry skin with swelling and irritation around mouth. Diagnosed with lip dermatitis. Any advice?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6666 Questions

I have inflammation around my mouth especially in the edges just below my nose and above my dimple. The other areas are fine. The edges swell with mild irritation and the upper layer of the skin later peels off but without any infection or blister. A dermatolagist put me on Vitamins, omega3, antoxids, fatty acids, Kojivit Cream, Lapari lotion and cosmelite cream in the order of prescription. But nothing worked but for the topical application of cosmelite. The rashes and inflammation resurface whe I stop using cosmelite. But since it is a steroid my doctor stopped me from using it for more than a month. All my blood tests, sugar, urine culture have returned normal but for my haemoglobin level which stays at 12. I have a very dry skin from my childhood. Am a female of 28 yrs of age, single. Kindly suggest what kind of treatment should I follow. The condition is there for more than 4 months and still no solution. My dermatologist says it is lip dermatitis and will take a long time to subside. Please advise

Posted Sat, 19 Jan 2013 in Skin Rash
Answered by Dr. Shailja Puri 4 hours later
Thanks for your query.

The symptoms that you have mentioned are of dermatitis.
Dermatitis is inflammation of the skin however, dermatitis is a broad term and can be caused by a number of causes.

One of the causes of dermatitis is dietary deficiency of vitamins.
The medication that you are taking will take care of the vitamin deficency.

Symtomatic relief for dryness, itching and irritation will be provided by topical applicants.
Emollients will relieve the dryness and itching.
Anti-pruiritic will relieve the itching.
Occlusive bandage and behavioral changes will help to prevent repeated scratching and rubbing.
Topical steroids will provide symtomatic relief but the symtoms will re-appear after the usage is stopped.

There are various causes of similar symtoms like psoriases, para-psoriasis etc.
A skin biopsy is needed to know the disease process going on for the intractable symptoms.

Consult your dermatologist for skin biopsy, other required investigationa and further management.

If you have more queries, I will be glad to answer.

Dr Shailja p Wahal

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor